Immunotherapy-treated cancer patients may develop rheumatic disorders
medwireNews: Oncologists need to be aware of the potential for rheumatological diseases in patients with cancer following treatment with immune checkpoint inhibitors (ICIs), say US investigators.
The researchers, who describe 13 cases of rheumatological immune-related adverse events (IRAEs) that occurred after the administration of ICIs, stress the importance of collaboration between rheumatologists and oncologists, which they say “will be instrumental to understand the spectrum of rheumatological IRAEs and their treatment.”
The included patients had a range of malignancies – specifically, six had melanoma, five non-small-cell lung cancer, one small-cell lung cancer and one renal cell carcinoma – and were treated with ipilimumab or nivolumab, either given alone (n=5) or in combination (n=8).
Nine patients developed inflammatory arthritis, which was confirmed by imaging in four cases and by synovial fluid analysis in four. The clinical presentation varied greatly from the type of joints involved to the presence or absence of autoantibodies and erosive disease. This diversity highlights “the need for careful baseline evaluation and following [up] of these patients by rheumatologists”, says the team from Johns Hopkins University in Baltimore, Maryland.
Sicca syndrome was observed in four patients, all of whom presented with severe salivary hypofunction, although the dry eye symptoms were less severe.
Other IRAEs experienced by the patients included pneumonitis, colitis, interstitial nephritis and thyroiditis.
All patients received corticosteroid treatment for their rheumatic symptoms, while two patients with inflammatory arthritis were also given methotrexate and anti-tumour necrosis factor agents. Laura Cappelli and co-authors point out that “the dose of steroids required to control symptoms was often higher than would be typically adequate to manage other forms of inflammatory arthritis.”
They also highlight the short duration between exposure to ICIs and the occurrence of IRAEs, the majority (12 of 13) of which developed within 9 months of ICI treatment.
“Recognising the potential for ICIs to cause IRAEs that resemble more classical autoimmune diseases will become increasingly important to rheumatologists as more patients are referred for evaluation and management, and to oncologists who must recognise these toxicities in order to refer”, the team concludes in the Annals of the Rheumatic Diseases.
medwireNews is an independent medical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2016